Thunderstorm Wind, Johnston
- When
- July 5, 4:20 PM EST
- Where
- Johnston County, Micro
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.567, -78.200
A 70-foot Ham radio tower was blown down near Micro.
9 hail, 7 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 1:50 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-052330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1130 AM EDT FRI JUL 5 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... ACTIVATION OF ALL SPOTTER GROUPS MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. .SYNOPTIC PATTERN... COLD FRONT APPROACHING FROM THE NORTH WILL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT. SINCE THUNDERSTORMS WILL DEVELOP IN VERY WARM AND MOIST AIR...A FEW COULD BECOME SEVERE. .HAZARDOUS WEATHER DETAILS... THE PRIMARY THREAT WILL BE FROM STRONG DOWNBURST WINDS. THESE WINDS WILL BE CAPABLE OF DOWNING TREES AND POWERLINES. ALSO...SOME LARGE HAIL IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RAH (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
400 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ORANGE GROVE NC WIND DAMAGE
07/04/02 ORANGE TREE FELL ON A HOUSE IN
ORANGE GROVEThe national radar mosaic for the moment the first event began.
9 hail, 7 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A 70-foot Ham radio tower was blown down near Micro.
Trees were blown down.
A spotter measured a 55 knot wind gust.
A downburst caused several blocks of damage in Selma. Several trees were uprooted, and some homes were slightly damaged. A portion of a roof on a school was blown off. The greatest damage was within 10 city blocks of Green Street.
Trees were blown down.
A roof on a sun room was damaged.
Trees and powerlines were blown down in Fuquay-Varina.
Motorists were stranded on flooded roads in Wilson; Highway 264 in Wilson was flooded.
Flooding was reported on Nobles-Millpond Road, Powell Road, and Wedgecombe Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303418, 5303489, 5303488, 5303490, 5303492, 5303493, 5303491, 5303504, 5303495, 5303494, 5303496, 5303498, 5303499, 5303497, 5303501, 5303500, 5303502, 5303503.